Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 246, NWS Hastings, NE

July 27, 2016Buffalo County, Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 27, 2016, 8:11 PM CDT for Buffalo County, Dawson County, Nebraska. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 8:11 PM CDT (01:11 UTC)
Expired
Jul 27, 2016, 8:45 PM CDT
In force
34 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, NE, Dawson County, NE

The radar

The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 8:30 PM CDTHAIL 12 Nw Miller, NE
Jul 27, 8:38 PM CDTHAIL 0.75Miller, NE
Jul 27, 8:50 PM CDTHAIL 0.887 W Amherst, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

555 
WUUS53 KGID 280111
SVRGID
NEC019-047-280145-
/O.NEW.KGID.SV.W.0246.160728T0111Z-160728T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
811 PM CDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...
  NORTHWESTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 845 PM CDT

* AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF SUMNER...OR 24 MILES NORTHEAST OF LEXINGTON...MOVING SOUTH AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OVERTON...AMHERST...SUMNER AND MILLER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4105 9929 4079 9915 4074 9955 4105 9957
TIME...MOT...LOC 0111Z 346DEG 22KT 4104 9942 

HAIL...1.00IN
WIND...60MPH
 
$$

ROSSI
1 follow-up statement
338 
WWUS53 KGID 280144
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
844 PM CDT WED JUL 27 2016

NEC019-047-280154-
/O.EXP.KGID.SV.W.0246.000000T0000Z-160728T0145Z/
DAWSON NE-BUFFALO NE-
844 PM CDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWSON AND
NORTHWESTERN BUFFALO COUNTIES WILL EXPIRE AT 845 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4105 9929 4079 9915 4074 9955 4105 9957
TIME...MOT...LOC 0143Z 346DEG 22KT 4104 9942 

$$

ROSSI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:31 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 27, 6:31 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
631 PM CDT WED JUL 27 2016

.SHORT TERM...(This evening through Thursday)
Issued at 400 PM CDT Wed Jul 27 2016

Aloft: The Westerlies were zonal over the Nrn USA with
subtropical highs over the Desert SW and over the SE. The zonal
flow was in the process of amplifying. The low-amplitude shortwave
trof that aided last night's tstms was E of the region. Another
extended down the Ern borders of MT/WY/CO...and this trof was
responsible for tstms that are on-going at this hour. This trof
will cross the Cntrl Plains this evening...initiating the
transition to NW flow. There is one more shortwave trof currently
over WA/OR. This trof will cross the Nrn Rockies tonight and
approach the Cntrl Plains tomorrow eve. Both of these trofs will
influence tstm development this afternoon and tomorrow.

Surface: A cool front extended from low pres near MSP across Nrn
Neb into WY. Its exact location has been masked by the pre-frontal
air contaminated by last night's MCS. This front will cont to
steadily work its way S across the fcst area tonight...with Nrn
Plains high pres building in. The front will stall W-E somewhere
across cntrl or Srn KS tomorrow...with high pres maintaining
upslope flow into the higher terrain to the W.

As is usual...the fcst is very complex because it mostly hinges
on tstms that have yet to develop. There are a multitude of
possible scenarios as to how things could develop...and fcst
guidance is as varied as your imagination allows.

Amongst all the noise...these are the fairly modest signals we
can deduce...

This afternoon: a couple to a few tstms could develop over the
fcst area and last into this eve. While synoptic help is moving in
aloft...sfc obs show an area of low-lvl divergence over cntrl Neb
in the form of a mesohigh left behind last night's MCS. These
factors offset each other and could lead to little or no tstm
development.

With temps in the 80s and dwpts in the 60s...MLCAPE will be
approx 1000-2000 J/kg. Model and SREF depictions are probably
overdone as their dwpts are too high by 3-5F. 0-6 km shear will be
25-35 kts from E-W. So if any storms to develop...they could turn
severe.

Warning threshold for 1" hail will be around 34K ft for the top
of 50 dBZ cores.

Single and multicell storm modes will be favored...but can't
entire rule out an isolated transient supercell.

Tonight: Other sct tstms will develop out to the W over the high
plains this afternoon...within the lee trof and from E upslope
flow which is now established W of Hwy 281. Some of this activity
could creep in from the W tonight ...probably in a weakened sub-
svr state as there will be no low- lvl jet to sustain it.

Tomorrow: Multiple tstm clusters will be on-going during the day
near the Ern borders of MT/WY/SD. This activity will be moving SE
down the mstr/instability gradient...and could send an outflow
boundary down into Neb/KS. Tstms and tstm clusters will develop
and/or expand in the afternoon out to the W and some of this
activity could sneak into the Wrn half of the fcst area.

MLCAPE is fcst between 750-1250 J/kg...greatest over the Wrn and
Srn fringes of the fcst area. 0-6 km shear will be 30-40 kts...
more than sufficient for organized multicells and possibly
supercells...with the clockwise curved hodograph below 3 km.

.LONG TERM...(Thursday night through Wednesday)
Issued at 400 PM CDT Wed Jul 27 2016

The main concern for this period is the potential for severe
weather Thursday night. The SPC Day 2 Outlook has much of our area
in a Marginal Risk with the southwestern counties in a Slight
Risk. A mid-level shortwave is moving across the region that will
aid in thunderstorm development. Current guidance suggests that
generally isolated storms should develop out to our west and
northwest that consolidate into an MCS that moves through western
Nebraska and Kansas. The main question is where exactly this
development sets up. The NAM is more in alignment with the current
SPC outlook and has mainly our southwestern counties having a
greater chance of seeing precipitation while the 12Z GFS suggests
that it could impact a more widespread area of our CWA. Will have
to monitor model trends and hi- res guidance as the event nears.

Friday and Saturday there are additional slight chances for
precipitation but the overall severe threat is lower than
Thursday. Temps will be more pleasant with highs in the 80s. The
northwest flow pattern begins to transition into more zonal flow
across our area as an upper level ridge builds in. This will help
to bring in drier and warmer conditions across the area as highs
reach into the 90s Monday through Wednesday. Will have to watch
dewpoints as heat index values could reach above 100. Although
multiple weak shortwaves move across the area Monday through
Wednesday that provide at least slight chances for precip, most
areas should remain dry.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday evening)
Issued at 620 PM CDT Wed Jul 27 2016

VFR conditions are expected to prevail through the period but
expect some showers and thunderstorms tracking south across north
central Nebraska to potentially track near the local terminals
over the next few hours. If one of these storms does reach or
cross either terminal, temporary mvfr or lower vsbys in +TSRA
would be possible, along with winds gusts to 35KTS or greater.
Otherwise, generally light east to northerly winds are anticipated
through the period, with variable mid/high cloud cover from time
to time.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Petr
AVIATION...Rossi
Hazardous weather outlook, Jul 27, 3:55 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
355 PM CDT WED JUL 27 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
282100-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
355 PM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS COULD FORM LATE THIS AFTERNOON AND EVENING.
IF STORMS DEVELOP...THEY COULD BE MARGINALLY SEVERE WEST OF A LINE
FROM KEARNEY NEBRASKA TO RED CLOUD TO BELOIT KANSAS. HAIL TO
AROUND 1 INCH IN DIAMETER AND WIND GUSTS OF 50 TO 60 MPH WILL BE
THE PRIMARY THREATS.

OTHER STORMS COULD MOVE FROM THE NORTHWEST TONIGHT...WITH DAMAGING
WINDS TO 60 MPH BEING THE MAIN THREAT IF THE STORMS MAINTAIN THEIR
INTENSITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS COULD AFFECT THE AREA THURSDAY...AND SOME
OF THESE STORMS COULD BE SEVERE DURING THE LATE AFTERNOON AND
EVENING HOURS...ESPECIALLY WEST OF A LINE FROM BEAVER CITY
NEBRASKA TO OSBORNE KANSAS. HAIL TO AROUND 1 INCH IN DIAMETER AND
WIND GUSTS OF 50 TO 60 MPH WILL BE THE PRIMARY THREATS.

THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY THROUGH SUNDAY...AND THEN
AGAIN MONDAY NIGHT INTO TUESDAY. WHILE SOME STORMS COULD BE
SEVERE...CONFIDENCE IS NOT HIGH ENOUGH TO ASSESS ANY SPECIFICS.

HEAT INDEX VALUE ARE FORECAST TO CLIMB TO BETWEEN 100 AND 104
DEGREES OVER PARTS OF THE OUTLOOK AREA MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE SPOTTER ACTIVATION MAY BE NEEDED
THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

KELLEY/PETR

In the hours before

Local storm report, Jul 27, 3:09 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
309 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     ORD                     41.60N 98.93W
07/27/2016                   VALLEY             NE   911 CALL CENTER

            POWER IS OUT IN ORD. PEA SIZED HAIL REPORTED.

1240 AM     TSTM WND DMG     ORD                     41.60N 98.93W
07/27/2016                   VALLEY             NE   PUBLIC

            3 TO 4 INCH DIAMETER TREE BRANCHES SNAPPED OFF. REPORT
            RELAYED FROM EMERGENCY MGMT.

1242 AM     TSTM WND DMG     8 N MILLER              41.04N 99.39W
07/27/2016                   BUFFALO            NE   EMERGENCY MNGR

            TREES BLOWN OVER NEAR HWY 183 AND THE SOUTH LOUP RIVER.
            SOME TREES WERE NOT IN THE BEST SHAPE PRIOR TO BEING
            BLOWN OVER...BUT NEARBY BRANCHES WERE ALSO DAMAGED AND
            SNAPPED OFF. TIME EST FM RADAR.

1245 AM     TSTM WND DMG     LEXINGTON               40.78N 99.74W
07/27/2016                   DAWSON             NE   BROADCAST MEDIA

            PORTION OF FLAT ROOF ON LEXINGTON HEALTH CTR PEALED BACK
            2-4 FT. PIC RETRIEVED FROM KRVN RADIO WEBSITE. TIME EST
            FM RADAR.

1245 AM     TSTM WND DMG     LOUP CITY               41.28N 98.97W
07/27/2016                   SHERMAN            NE   PUBLIC

            TWO LARGE TREE LIMBS APPROX 6-8 INCHES IN DIAMETER
            SNAPPED ON TWO SEPARATE TREES IN THE SAME YARD. STILL
            ATTACHED TO THE TREE BUT MOST OF THE BRANCHES LAYING ON
            THE GROUND. ROOF-MOUNTED TV ANTENNA HANGING OFF THE SIDE
            OF THE HOUSE...STILL ATTACHED BY A WIRE. TIME EST FM
            RADAR. PICS RCVD VIA SOCIAL MEDIA.

1251 AM     TSTM WND GST     7 SW LEXINGTON          40.71N 99.84W
07/27/2016  M56.00 MPH       DAWSON             NE   MESONET

1255 AM     TSTM WND DMG     LEXINGTON               40.78N 99.74W
07/27/2016                   DAWSON             NE   EMERGENCY MNGR

            SEVERE DAMAGE TO TREES AROUND TOWN. ONE TREE COMPLETELY
            UPROOTED. LIGHTED SIGN BLOWN OFF SUBWAY RESTAURANT. USED
            TIME FROM PEAK WIND GUST AT THE AIRPORT. UPDATED PRIOR
            REPORT TO INCLUDE ASSESSMENT FROM EMERGENCY MGR.

1255 AM     TSTM WND GST     LEXINGTON AIRPORT       40.79N 99.78W
07/27/2016  M64.00 MPH       DAWSON             NE   AWOS

0112 AM     TSTM WND GST     3 NNE KEARNEY           40.74N 99.06W
07/27/2016  M58.00 MPH       BUFFALO            NE   MESONET

            TIME EST FM RADAR.

0116 AM     TSTM WND GST     5 N GIBBON              40.82N 98.84W
07/27/2016  M54.00 MPH       BUFFALO            NE   MESONET

0118 AM     TSTM WND GST     2 ENE KEARNEY           40.71N 99.05W
07/27/2016  M51.00 MPH       BUFFALO            NE   MESONET

0123 AM     TSTM WND GST     KEARNEY                 40.70N 99.08W
07/27/2016  E55.00 MPH       BUFFALO            NE   LAW ENFORCEMENT

0125 AM     TSTM WND GST     6 SSE KEARNEY           40.62N 99.04W
07/27/2016  M58.00 MPH       KEARNEY            NE   MESONET

            TIME EST FM RADAR.

0126 AM     TSTM WND GST     5 NNW OXFORD            40.32N 99.67W
07/27/2016  M63.00 MPH       FURNAS             NE   MESONET

            GUST FRONT WINDS ASSOCIATED WITH A SQUALL LINE THAT
            MISSED JUST N AND E.

0127 AM     TSTM WND GST     EDISON                  40.28N 99.78W
07/27/2016  M76.00 MPH       FURNAS             NE   TRAINED SPOTTER

            POWER OUT. TREE LIMBS DOWN.

0134 AM     TSTM WND GST     4 SE OXFORD             40.21N 99.58W
07/27/2016  M53.00 MPH       HARLAN             NE   MESONET

0142 AM     TSTM WND GST     6 ESE OXFORD            40.22N 99.53W
07/27/2016  M51.00 MPH       HARLAN             NE   MESONET

0144 AM     TSTM WND GST     2 NE NORMAN             40.50N 98.76W
07/27/2016  M50.00 MPH       KEARNEY            NE   MESONET

0253 AM     TSTM WND GST     GRAND ISLAND AIRPORT    40.97N 98.32W
07/27/2016  M61.00 MPH       HALL               NE   ASOS

0403 AM     TSTM WND GST     6 SW STROMSBURG         41.05N 97.67W
07/27/2016  M56.00 MPH       POLK               NE   MESONET

            ASSOCIATED WITH THE SMALL AND RAPIDLY DIMINISHING
            RAINBAND FROM A DYING SQUALL LINE.

&&

KELLEY
Special weather statement, Jul 27, 7:52 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
752 PM CDT WED JUL 27 2016

NEZ060-061-280130-
DAWSON NE-BUFFALO NE-
752 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON AND
NORTHWESTERN BUFFALO COUNTIES UNTIL 830 PM CDT...

AT 751 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES WEST OF ARCADIA...OR 36 MILES SOUTHWEST OF ORD...MOVING SOUTH
AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMNER AND MILLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4105 9924 4085 9917 4084 9957 4105 9959
TIME...MOT...LOC 0051Z 342DEG 24KT 4134 9954

ROSSI

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:52 PM CDTSpecial Weather StatementGIDBuffalo38 min
Jul 27, 8:52 PM CDTSpecial Weather StatementGIDBuffalo38 min
Jul 28, 3:15 PM CDTSevere Thunderstorm WarningGIDFurnas45 min
Jul 28, 3:54 PM CDTSevere Thunderstorm WarningGIDFurnas36 min
Jul 28, 4:30 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.